Q. I had a full hysterectomy at age 49. My health is excellent otherwise.
My gynecologist put me on Estratest. I felt great on this, but my skin became extremely oily with acne, and my hair also was too oily. I chose to go off the hormones.
Since not being on hormone replacement therapy (HRT), I have terrible mood swings and depression. I have been searching the Web for information about HRT and am really confused. My gynecologist is very much in favor of hormones, but my friends keep sending me articles about blood clots, breast cancer and other frightening complications.
How dangerous is HRT? Are bioidentical hormones better?
The male hormone in Estratest (a combination of estrogens and testosterone) was probably responsible for your oily skin and hair. Doctors continue to debate the pros and cons of HRT. A recent review from the U.S. Preventive Services Task Force concluded that hormones reduce the risk for fractures but increase the chance of gallbladder disease, urinary incontinence and blood clots leading to strokes and heart attacks (Annals of Internal Medicine, July 17, 2012).
Write to Joe and Terry Graedon at www.PeoplesPharmacy.com.
The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.
Have a news tip? You can send it to a local news editor; email email@example.com to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.Read moreRead less